Alert archive / Colorado / Areal Flood Warnings in 2008

Areal Flood Warning 21, NWS Goodland, KS

August 15, 2008Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this areal flood warning at Aug 15, 2008, 1:59 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 14 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2008, 1:59 PM MDT (19:59 UTC)
Expired
Aug 16, 2008, 3:54 AM MDT
In force
14 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:10 PM MDTHEAVY RAIN 5.35Wnw Stratton, COCOCORAHS REPORTER STATED THAT THE RAIN FELL IN A 90 MINUTE TIME FRAME. CORRESPONDS WELL WITH WSR-88D ESTIMATES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KGLD 151959
FLWGLD

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT FRI AUG 15 2008

COC017-063-160600-
/O.NEW.KGLD.FA.W.0021.080815T1959Z-080816T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
159 PM MDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLOOD WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL MIDNIGHT MDT SATURDAY

* AT 157 PM MDT RADAR AND SATELLITE IMAGERY INDICATED THAT 
THUNDERSTORMS WILL MOVE OVER CHEYENNE AND KIT CARSON COUNTIES THE 
REST OF THIS AFTERNOON AND EVENING. ISOLATED RAIN AMOUNTS OF ONE TO 
TWO INCHES WILL OCCUR. SINCE THE GROUND IS ALREADY SATURATED...
ADDITIONAL RAIN WILL PRODUCE FLOODING. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. 

LAT...LON 3863 10206 3861 10317 3955 10315 3956 10205

$$

MENTZER
3 follow-up statements
000 
WGUS43 KGLD 160415
FLWGLD

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT FRI AUG 15 2008

COC017-063-161200-
/O.EXT.KGLD.FA.W.0021.000000T0000Z-080816T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1015 PM MDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE

* FLOOD WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...WILD HORSE...KIT CARSON...
  FIRSTVIEW...CHEYENNE WELLS...AROYA...ARAPAHOE...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...VONA...STRATTON...SEIBERT...
  FLAGLER...BURLINGTON...BETHUNE...

* UNTIL 600 AM MDT SATURDAY

* AT 1009 PM MDT RADAR IMAGERY INDICATED THAT THUNDERSTORMS CONTINUE 
TO MOVE OVER YUMA COUNTY THIS EVENING. HEAVIER AMOUNTS OF RAIN 
CONTINUES TO FALL OVER NORTHERN RURAL YUMA COUNTY. SINCE THE GROUND 
IS ALREADY SATURATED...AND ANY ADDITIONAL RAINFALL WILL PRODUCE 
FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

LAT...LON 3863 10206 3861 10317 3955 10315 3956 10205

$$
BURTIS
000 
WGUS43 KGLD 160419 CCA
FLWGLD

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1019 PM MDT FRI AUG 15 2008

COC017-063-161200-
/O.COR.KGLD.FA.W.0021.000000T0000Z-080816T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1019 PM MDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE

* FLOOD WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...WILD HORSE...KIT CARSON...
  FIRSTVIEW...CHEYENNE WELLS...AROYA...ARAPAHOE...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...VONA...STRATTON...SEIBERT...
  FLAGLER...BURLINGTON...BETHUNE...

* UNTIL 600 AM MDT SATURDAY

* AT 1009 PM MDT RADAR IMAGERY INDICATED THAT THUNDERSTORMS CONTINUE 
TO MOVE OVER KIT CARSON AND CHEYENNE COUNTIES THIS EVENING.  HEAVIER 
AMOUNTS OF RAIN CONTINUES TO FALL OVER THE WESTERN PORTIONS OF THE 
COUNTIES. SINCE THE GROUND IS ALREADY SATURATED...AND ANY ADDITIONAL 
RAINFALL WILL PRODUCE FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

LAT...LON 3863 10206 3861 10317 3955 10315 3956 10205

$$
BURTIS
000 
WGUS83 KGLD 160954
FLSGLD

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
354 AM MDT SAT AUG 16 2008

COC017-063-161003-
/O.CAN.KGLD.FA.W.0021.000000T0000Z-080816T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-KIT CARSON CO-
354 AM MDT SAT AUG 16 2008

...THE FLOOD WARNING HAS BEEN CANCELLED FOR KIT CARSON AND CHEYENNE
COUNTIES...

PERIODS OF MODERATE TO HEAVY RAIN MAY REDEVELOP LATER TODAY AND 
TONIGHT AND A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY.

LAT...LON 3863 10206 3861 10317 3955 10315 3956 10205

$$

MCGUIRE

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 15, 9:32 AM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 15, 9:32 AM MDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
932 AM MDT FRI AUG 15 2008

.UPDATE...EXPANDED THE FLOOD WATCH TO INCLUDE CHEYENNE COUNTY
COLORADO THROUGH SUNDAY. THETA/E AXIS WILL BE OVER THE AREA...AND
500 MB LOW WILL PROVIDE LARGE SCALE LIFT. THE AREA HAS RECEIVED
DECENT RAINS OVER THE PAST SEVERAL DAYS...AND COOPERATIVE OBSERVER
REPORTS INDICTAE THAT THE GROUND IS SATURATED. OTHERWISE...MADE
MINOR CHANGES TO THE FIRST PERIOD OF THE FORECAST TO RELFECT
CURRENT PRECIPITATION/TEMPERATURE TRENDS.

AFTER COORDINATION WITH THE MISSOURI RIVER BASIN RFC...ISSUED A
HYDRLOGIC STATEMENT FOR THE ARIKAREE RIVER NEAR HAIGLER NEBRASKA.
HEAVY RAIN BETWEEN BURLINGTON AND WRAY COLORADO WILL FLOW INTO THE
RIVER AND RAISE STAGE HEIGHTS TO NEAR FLOOD STAGE.

&&

.PREV DISCUSSION...MID/UPPER TROUGH OVER THE NORTHERN HIGH PLAINS
WILL CONTINUE TO DIG/RETROGRADE TOWARD THE CENTRAL ROCKIES THROUGH
THE SHORT TERM PERIODS SETTING THE STAGE FOR A SIGNIFICANT
PRECIPITATION EVENT FOR PORTIONS OF THE TRI-STATE AREA THROUGH THE
WEEKEND.

DECENT AGREEMENT BETWEEN THE VARIOUS NWP WITH POSITION OF H5 LOW OVER
THE CENTRAL ROCKIES THROUGH THE SHORT TERM PERIODS. THIS LEADS TO A
HIGHER CONFIDENCE FORECAST WHEN COMPARED TO 24 HOURS AGO. H5-H3 DIV
Q INDICATES THE STRONGEST LARGE-SCALE FORCING FOR ASCENT ALONG AND
WEST OF THE COLORADO STATE LINE THROUGH EARLY SUNDAY WHICH WAS
HANDLED WELL IN THE PREVIOUS FORECAST. WIDESPREAD PRECIPITATION OVER
SOUTHEAST WYOMING EARLY THIS MORNING SHOULD GRADUALLY SHIFT SOUTH
AND EAST WITH A WET DAY EXPECTED ACROSS EXTREME WESTERN KANSAS AND
ALL OF NORTHEAST COLORADO WHERE POPS WERE RAISED. 305K WIND
STREAMLINES/MIXING RATIO INDICATES PLENTY OF JUICE AVAILABLE WITH
AROUND 10-11 G/KG BEING ADVECTED INTO THE CENTRAL HIGH PLAINS.
NAM/GFS LAYER PWATS ARE PROGGED TO CLIMB INTO THE 1.25-1.50 INCH
RANGE IN THE VICINITY OF THE COLORADO STATE LINE SUPPORTING THE
CURRENT HYDROLOGIC HEADLINE OVER PORTIONS OF EASTERN COLORADO. THE
WATCH WILL BE EXTENDED THROUGH SUNDAY AFTERNOON TO ACCOUNT FOR A
SLOWER EVOLUTION OF MID/UPPER TROUGH ACROSS THE PLAINS WHICH WAS
SUPPORTED BY 00Z NWP TRENDS. A SECONDARY CONCERN IS WHETHER AN
EASTWARD EXPANSION OF THE FLOOD WATCH IS NECESSARY AS HEAVY
PRECIPITATION HAS ALREADY OCCURRED ACROSS PORTIONS OF WESTERN
KANSAS. THE CURRENT PLAN IS TO KEEP THE WATCH AREA UNCHANGED AND
EXTEND IN TIME ONLY AS CONFIDENCE IN HEAVY PRECIPITATION FURTHER
EAST REMAINS TOO LOW TO ADJUST AT THIS TIME.

GENERALLY FOLLOWED THE PREVIOUS IDEA THROUGH THE REMAINDER OF THE
SHORT TERM PERIODS WITH THE HIGHEST POPS WEIGHTED ACROSS THE WEST
THROUGH EARLY SUNDAY BEFORE THE MID/UPPER TROUGH BEGINS TO LIFT OUT
OVER THE PLAINS LATE ON SUNDAY. TEMPERATURES ARE EXPECTED TO REMAIN
10 TO 20 DEGREES BELOW NORMAL VALUES THROUGH THE SHORT TERM PERIODS.

DAYS 4 THROUGH 7...NO CHANGES PLANNED.

&&

.AVIATION...FOR THE 18Z TAFS...UPPER LOW WILL MOVE INTO NORTH
CENTRAL COLORADO DURING THE PERIOD. THIS WILL PRODUCE MVFR
CEILINGS AND OCCASIONAL TSRA AT THE KGLD TAF...ESPECIALLY AFTER
00Z. KMCK WILL ALSO EXPERIENCE MVFR CEILINGS BETWEEN 00Z AND 06Z.
IFR CEILINGS WILL BE POSSIBLE IN HEAVIER TSRA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR COZ090>092.

&&

MENTZER
Hazardous weather outlook, Aug 15, 9:57 AM MDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
957 AM MDT FRI AUG 15 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
957 AM MDT FRI AUG 15 2008 /1057 AM CDT FRI AUG 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. ALTHOUGH
THERE IS A CHANCE FOR CONVECTION ANYWHERE IN THE TRI-STATE
AREA...THE BEST CHANCE WILL OCCUR ALONG AND WEST OF HIGHWAY 27
THROUGH TONIGHT. THE MAIN HAZARD WITH THE STORMS WILL BE HEAVY
RAIN WHICH MAY LEAD TO RISES ON CREEKS AND STREAMS. A FLOOD WATCH
REMAINS IN EFFECT FOR EXTREME EASTERN COLORADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SLOW MOVING STORM SYSTEM OVER THE ROCKIES WILL MOVE EAST INTO
KANSAS RESULTING IN CONTINUED CHANCES OF SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH MONDAY. LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE ALONG AND WEST OF HIGHWAY 27 AND A FLOOD WATCH REMAINS IN
EFFECT THROUGH SUNDAY AFTERNOON FOR EXTREME EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT RAINFALL
REPORTS ARE ENCOURAGED.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:48 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson87 min
Aug 14, 8:29 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma29 min
Aug 14, 8:44 PM MDTFlash Flood WarningGLDKit Carson, Yuma3 hr
Aug 15, 3:45 PM MDTAreal Flood WarningGLDYuma12 hr

Nearby

Areal Flood Warnings in Colorado, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.